Thunderstorm Wind, Letcher
- When
- August 2, 12:28 PM EST to 12:32 PM EST
- Where
- Letcher County, Whitesburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.120, -82.820
Large tree down.
A few thunderstorms developed during the afternoon hours on August 2nd. Hot, humid air in place allowed for the development of the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A few thunderstorms developed during the afternoon hours on August 2nd. Hot, humid air in place allowed for the development of the thunderstorms. A few of the storms became severe, causing downed trees and tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 10:19 AM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1119 AM EDT THU AUG 2 2007 .SHORT TERM.../THE REST OF TODAY/...UPDATED AN UPPER LEVEL SW/V IS MOVING THROUGH CENTRAL CANADA NEAR THE SOUTHERN SHORES OF HUDSON BAY...WITH A TROUGH SOUTH INTO THE UPPER MS VALLEY AND SOUTHERN GREAT LAKES. RIDGING REMAINS IN THE FOUR CORNERS REGION AND EXTENDING NORTH THROUGH THE ROCKIES AND EAST ACROSS THE SOUTHEASTERN US AND INTO THE MID ATLANTIC STATES AND N INTO QUEBEC. 12Z 8H ANALYSIS INDICATED A WEAK TROUGH TO THE NW OF THE OH RIVER...WITH WV IMAGERY ALSO INDICATIVE OF A WEAK SW/V JUST BEHIND IT. A WARM AND MOIST AIRMASS REMAINS IN PLACE...WITH 15Z TEMPS NEAR 80 OR IN THE 80S IN MOST AREAS...WITH DEWPOINTS IN THE MID AND UPPER 60S TO NEAR 70. ISOLATED CONVECTION HAS OCCURRED NEAR THE VA AND TN LINES OVER THE PAST COUPLE OF DAYS AND WITH A NEARLY UNCHANGED AIRMASS IN PLACE...A SIMILAR SCENARIO IS EXPECTED TODAY OVER THE SOUTHERN 1/3 TO 1/2 OF THE CWA DURING PEAK HEATING DUE TO DIFFERENTIAL HEATING OVER THE TERRAIN AND NEAR ANY LEFTOVER BOUNDARIES FROM WED PM CONVECTION. MODIFIED MODEL FORECAST SOUNDINGS/MODIFIED 0Z RAOBS FROM RNK AND OHX POINT TO CAPE AROUND 1000 TO 1500 J/KG...AND LI/S REACHING -1 TO -3C ACROSS THE SOUTHERN COUNTIES DUE TO WEAK MID LEVEL LAPSE RATES. SHEAR IS VERY WEAK...SO STORMS WILL BE SLOW MOVING. THE AIR IS RELATIVELY DRY AT MID LEVELS...SO EVEN WITH FREEZING LEVELS ON THE HIGH SIDE...ANY STORMS THAT DEVELOP WILL HAVE A GUSTY WIND POTENTIAL. ANY CONVECTION WITH THE 8H TROUGH AND SW/V SHOULD GENERALLY BE N AND NE OF THE NORTHERN COUNTIES...GENERALLY N OF THE OH RIVER. THE RUC/WRF/SREF DEVELOP PRECIP A LITTLE FURTHER N IN THE BIG SANDY REGION THAN THE GFS...AND OPTED TO TREND TOWARD THIS AND RAISE POPS INTO THE SLIGHT CHANCE RANGE IN THE KNOTT AND FLOYD COUNTY AREA. TEMPS LOOKED PRETTY MUCH ON TRACK...AVERAGING A DEGREE OR TWO WARMER THAN WED IN MOST AREAS. MADE SOME MINOR ADJUSTMENTS BASED ON AM COOP DATA. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH SATURDAY/ A STAGNANT WEATHER PATTERN CONTINUES ACROSS THE AREA. SURFACE HIGH PRESSURE WAS CENTERED NEAR VIRGINIA. THE H5 RIDGE APPEARS TO BE BREAKING DOWN SOME TODAY. ON WEDNESDAY...ISOLATED CONVECTION WAS ABLE TO DEVELOP OVER OUR SOUTHEASTERN CWA...FROM AROUND CLAY TO LESLIE COUNTIES...SOUTH TO THE TENNESSEE BORDER...AND EAST TO THE VIRGINIA BORDER. BOTH THE OPERATIONAL WRF AND THE LOCAL WORKSTATION ETA INDICATE ISOLATED CONVECTION DEVELOPING TODAY OVER THE SOUTHERN PORTION OF OUR CWA. SREF DATA WOULD ALSO SUPPORT THIS. LOOKING AT BUFKIT SOUNDING DATA FROM THE WRF...IT ALSO APPEARS THIS AREA WILL REACH IT/S CONVECTIVE TEMPERATURE TODAY. FURTHER TO THE NORTH...IT WILL BE MORE DIFFICULT FOR CONVECTIVE TEMPS TO BE REACHED. THINK MOST OF THE CONVECTION THAT DEVELOPS WILL BE IN THE SAME GENERAL AREAS AS WEDNESDAY...ALTHOUGH WITH OUTFLOWS AND A LITTLE MORE FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT...DECIDED TO ADD ISOLATED SHOWERS AND THUNDERSTORMS TO THE ENTIRE SOUTHERN AND SOUTHEASTERN PORTION OF OUR CWA THIS AFTERNOON. STEERING WINDS WILL BE VERY LIGHT TODAY...SO ANY STORM THAT DEVELOPS...WHILE ISOLATED...COULD PRODUCE SOME HEAVY RAIN IN SPOTS THAT SEE A STORM. CONVECTION SHOULD DISSIPATE AROUND SUNSET...LEAVING MOSTLY CLEAR SKIES ACROSS THE AREA. FRIDAY...THE ISOLATED THUNDERSTORM THREAT SHOULD EXPAND A LITTLE FURTHER NORTH...WITH THE H8 RIDGE SLIDING FURTHER EAST. AGAIN...CONVECTION SHOULD DISSIPATE AROUND SUNSET FRIDAY EVENING. SATURDAY A SURFACE HIGH TRIES TO BUILD IN SOME...ESPECIALLY IN THE NORTH. KEPT THE ISOLATED CONVECTION CONFINED TO THE SOUTHERN AND SOUTHEASTERN PORTION OF THE CWA FOR SATURDAY. OTHERWISE...EXPECTING HAZY DAYS...WITH AREAS OF VALLEY FOG FORMING DURING THE OVERNIGHT AND EARLY MORNING HOURS. .LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/ MODEL DATA HAS BEEN TRENDING TOWARD AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. DECIDED TO ADD 20 POPS AS AN UPPER WAVE AND WEAK SURFACE TROF MOVE ACROSS THE AREA. THINK THE GFS IS OVERDONE ON THE QPF AND MOISTURE FIELDS THOUGH. THIS TREND CONTINUES INTO MONDAY AS SOME WEAK DISTURBANCES MOVE ACROSS THE AREA...KEEPING AT LEAST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. MODELS SHOW AN H5 RIDGE TRYING TO BUILD IN LATE MONDAY INTO TUESDAY...HOWEVER STILL CAN/T RULE OUT A SHOWER OR THUNDERSTORM. LATER SHIFTS WILL EVALUATE ALL NEW GLOBAL MODEL DATA COMING IN LATER TODAY TO GET A BETTER HANDLE ON THIS...AND THE POTENTIAL FOR ANY PRECIP. STILL DO NOT SEE MUCH VARIATION IN TEMPS FROM DAY TO DAY...BASICALLY AROUND 90 FOR AFTERNOON HIGHS...MID 60S TO AROUND 70 EACH MORNING. MODELS AND HPC GUIDANCE ARE TRENDING WARMER EACH DAY...BUT DID NOT BUY INTO THIS TOTALLY WITHOUT A STRONGER AXIS OF UPPER LEVEL RIDGING BUILDING OVER OUR AREA. && .AVIATION.../12Z - 12Z/ LITTLE CHANGE IS EXPECTED COMPARED TO THE LAST COUPLE OF DAYS. FOG WILL AFFECT MANY LOCATIONS EARLY THIS MORNING...WITH THE LOWEST VISIBILITY GENERALLY IN VALLEYS NEAR LARGE STREAMS AND RIVERS. VLIFR CONDITIONS WILL OCCUR IN THE DENSEST FOG. OUTSIDE OF FOG...WIDESPREAD HAZE WITH MVFR VISIBILITY IS EXPECTED. VISIBILITY WILL IMPROVE AFTER TEMPERATURES WARM UP...BUT MAY HAVE A DIFFICULT TIME GETTING MUCH ABOVE 6 MILES FOR VERY LONG TODAY. THERE IS A SLIGHT CHANCE OF A FEW THUNDERSTORMS THIS AFTERNOON FROM KSME AND KLOZ SOUTHWARD. OUTSIDE OF ANY SHOWERS OR STORMS SKIES SHOULD BE CLR TO SCT...AND WINDS WILL BE LIGHT. VALLEY FOG WILL DEVELOP AGAIN LATE TONIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WJM/JP LONG TERM....WJM AVIATION...HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1036 AM EDT THU AUG 2 2007 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-031200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY- MARTIN- 1036 AM EDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AREAS OF VALLEY FOG ARE EXPECTED LATE TONIGHT. SOME OF THE FOG MAY BE LOCALLY DENSE...ESPECIALLY NEAR BODIES OF WATER...REDUCING VISIBILITIES TO A QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AREAS OF VALLEY FOG ARE EXPECTED DURING THE OVERNIGHT AND EARLY MORNING HOURS. SOME OF THE FOG MAY BE LOCALLY DENSE...ESPECIALLY NEAR BODIES OF WATER. ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE HEAT OF THE DAY FRIDAY...SOUTH OF INTERSTATE 64. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ079-080-083>088-110-113-115>118-120-031200- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT- PERRY-CLAY-LESLIE-LETCHER-PIKE- 1036 AM EDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ANY THUNDERSTORM THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN. AREAS OF VALLEY FOG ARE EXPECTED LATE TONIGHT. SOME OF THE FOG MAY BE LOCALLY DENSE...ESPECIALLY NEAR BODIES OF WATER...REDUCING VISIBILITIES TO A QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AREAS OF VALLEY FOG ARE EXPECTED DURING THE OVERNIGHT AND EARLY MORNING HOURS. SOME OF THE FOG MAY BE LOCALLY DENSE...ESPECIALLY NEAR BODIES OF WATER. ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON HOURS ON FRIDAY AND SATURDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WJM/JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 112 PM EDT THU AUG 2 2007 KYZ079-021745- PULASKI- 112 PM EDT THU AUG 2 2007 ...A STRONG THUNDERSTORM TO AFFECT NORTHERN PULASKI COUNTY THROUGH 145 PM EDT THURSDAY AFTERNOON... AT 112 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE HILL...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE NEAR DABNEY AROUND 120 PM EDT...BOBTOWN AROUND 130 PM EDT...VALLEY OAK AROUND 135 PM EDT...WOODSTOCK AROUND 140 PM EDT...AND BANDY AROUND 145 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Large tree down.
Lightning struck transformer 3 miles from junction of Highways 315 and 7 towards Dean. Powerlines were also down.
Large limbs down across Route 550.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51007, 51009, 51008.